Search This Blog

Loading...

Aug 26, 2014

Slow News Days

I’ve been mulling over what to write for an update. I don’t have much of one, but here are the little things I have to say.

  1. I’ve just done my first 4-week infusion of Orencia. Previously, infusions were biweekly. It still wipes me out when I get home. I have yet to figure out if it is my nerves (I’ve often had to crash for hours after very stressful situations), the Orencia itself, or the 1/4 mg of Xanax I take right before. While Xanax does help me sleep at night, I haven’t figured out why 3 hours after taking it I’d be so exhausted I crash for a multi-hour nap. Even though I know the infusion is no big deal, that doesn’t stop my lower digestive tract from spasming, which causes urgent and frantic rush to the bathroom. This pretty much happens every morning of an healthcare appointment of any kind–from general appointments, to labs, to testing, to infusions, to other injections. I call it my nervous stomach, even though the activity is mostly below it. Still, I suspect it is too soon to tell if Orencia is working. I’m having more symptoms than I was before starting it and discontinuing my magic potion. 
  2. I still can’t take the heat, so I stay out of the kitchen, or more appropriately the oven (a.k.a. Texas). I ran out of one of my meds the day I left for Texas. This med, Xyzal (a concentrated form of Zyrtec) keeps me from itching and scratching. When I don’t take it, I scratch like crazy all over, even when there aren’t any visible lesions. It’s quite maddening. It’s tolerable with Benadryl…unless I’m in Texas. The heat is so excessive, and the humidity is beyond words. So, I had many nights in Texas with limited sleep because I didn’t have this med and didn’t bother refilling it there. Why? I guess I got lazy…and stupid. The good news is that now that I’m back at my temporary, out-of-Texas home, I’ve been relieved of my insane itching. Is it the lack of heat or the Orencia that’s doing the trick? 
  3. My goal of filling my summer with family was achieved and a success! In the end I will have had a total of 3 days without anyone home with me. My Superman has been away for 3 months for work. Because I don’t have family nearby, I forced them to visit me then drove to Texas to torture them with my presence. Fortunately, for most, it was not torturous. Fortunately, for me, they were kind enough to put me up for a night or more. While I did miss Superman, I was properly distracted and never felt lonely. I don’t think Superman can say the same. He’s been stuck in a hotel room for 3 months. I did 5 days in a row in various hotel rooms and was quite tired of it. I cannot imagine 3 months of it. 
Following this odd update, I will hold off on updates till I have actual news, especially regarding Orencia.

Jun 6, 2014

Lessons Learned

It wasn't the first time, but it was the last time I ever want to say the word "hives" when describing my disease to someone. That even goes for conversations where I've mentioned every single symptom and say "hives" last. That's it. No more! (I'm pretty sure everyone with urticarial vasculitis and/or autoimmune urticaria knows exactly how this conversation went.)

I also learned last month to stop engaging with people in line at the pharmacy. I know they're just trying to be helpful, but I'm the patient. I know my disease. I know my body. That's true even if you do happen to have the same disease. So, to the lady with type 2 diabetes who tried to tell me I was being too particular about my medications and that they're all the same (basically telling me to shut up and move on so she can talk to the pharmacist next), I should have just smiled and nodded. Instead, after discussing my concern about the brand inconsistencies of one of my medications with the pharmacist, I told her, "Thank you. But, it does matter." She replied, "No, they're all the same. Trust me. I take 8 pills a day." The only good thing I can say about the rest of the conversation is that I did not "say" anything in response. Instead, I turned and glared at her with my face turning red while I had an fantasy grudge match with her. I so badly wanted to reply, "8 pills? That's all you take? Give me call when you're taking 20. I might listen to you then." I wish I had said that on one hand. On the other, it wouldn't have done a bit of good, and I'd have looked like a complete jerk.

This all leads into a new acceptance for me...another pill that's hard to swallow. "Hello. My name is Rhonda, and I'm sensitive." I haven't wanted to admit this for a very, very long time. Perhaps, years ago, I truly wasn't. Now, I have to accept that anything anyone says to me that could possibly be related to my disease is a teetering boulder on a needle.

I don't know what's the right the to ever say to me. To my doctors and nurses, all I can say is, "Please, please believe me without having to see me in all my painful and ugly breakout glory." I'm tired. I'm tired of fighting. I'm tired of arguing. I'm tired of speaking medical talk with doctors while they roll their eyes at my "lay" research and even at my verbal recount of what my other doctors have said. Just believe me.

I write all of this while I am trying to mentally prepare myself for yet another appointment. I've had high hopes for this appointment. I had high hopes for my last one. I naively went to a new doctor thinking he was already going along with the program and that it was just a matter of debating the next new medication. I wasn't prepared as I so clearly should always be. I didn't expect to have to recount my timeline and symptoms. I wasn't expecting to recount all the medication failures. I wasn't expecting to have to explain the theories behind my diagnosis. I left the office composed. By the time I got to my car, the tears flowed. The good news that did eventually come from that appointment is that the new doc spoke to my Johns Hopkins doc and all is well again in the kingdom. (That is until the next bump in this road sends me reeling and into a panic attack.)

3 lessons...
1. Never mention the word "hives" when educating anyone about my disease.
2. Smile, nod, then ignore "helpful" advice from strangers.
3. Be a Boyscout. Or, always be prepared with my complete history no matter what. ALWAYS.

Apr 2, 2014

Another New Drug; More Guinea Pigging for Me

It shouldn't come as a surprise to me, yet there I sat in shock. "I've been doing so well." Yes, I have these strange new symptoms, but they're nothing compared to where I was 12 months ago. So, why not keep my magic cocktail longer?

My newest symptom is "vibration" in my lower legs. I have had pain there for years now, but this vibration has been here for just a couple of months. It's really only bad at night and in the morning. Guess what! That's a "rare" side-effect of Dapsone. That's just great. Rare isn't in in my daily speech enough, apparently.

I'm also "going through my blood" rather quickly. I had to clarification on this one. Because my H&H are low (Hematocrit and Hemoglobin) and my Reticulocytes are high, the life cycle of my red blood cells are shorter than they should be. H&H are matured red blood cells. My numbers are low, so they're "dying-off" too soon. Reticulocytes are new red blood cells. I have a lot of them. So, I have more child than adult red blood cells. (We all know that being outnumbered by children is dangerous.)

It's not all bad news. 

I have an alternative. The question is, "Will this alternative work for me?" It's been tested at Johns Hopkins with significant results, which we can't see because the study only recently completed. It's not been published yet. But, I have grown to trust my doctor there more. If he thinks it's worth a try, I will.

I'm ditching Dapsone and CellCept (soon, but not until my insurance approves the new drug). Yea! The other good news...I'll be taking 9 pills less per day! Woohoo! (You'd better be woohooing with me.)

The bad news...it's a shot! Orencia is a shot! I went into panic mode. My experience with Anakinra (Feb. 2013) was so unpleasant. The shots hurt. I cried more and more every night before and after Superman gave me the injections. To make things worse, each shot produced greater and greater injection site reactions. Anakinra was a month of torture. The only good thing I can say about Anakinra was that it had produced some kind of results because I could wear normal shoes for the first time in more than a year and I could climb stairs again with out pain. Those were two huge "steps" for me. The effects lasted through Feb. 2014. Only recently have my knees begun to "crunch" again.

The not so bad news...it's only a weekly shot! Whew! A weekly shot. I can do that. Well, someone can do that to me. My sweet nurse is so positive. "Oh, it's easy! They made the auto-injectors so simple!" Uh huh. You don't know me at all. Superman will be injecting me weekly. When he's not available, I will be driving to my primary care doctor. I cannot give myself a shot.

I'm told Orencia has far fewer risks and side-effects than CellCept, Dapsone and Anakinra. Wow! I am even a bit excited! I'm not stupid, though. How many trial and error drugs are on my list? It's still scary for me to change. I finally have felt as close to normal as I have since before this disease put its grips on me. It's sad to think I could lose that...again.

For now, I sit and wait for what I hope will become my new magic potion.